Crestor and Memory Loss
Is Your Crestor Medication Causing Memory Loss?
The FDA on February, 28th 2012, specifically named several popular statins as causing memory loss, amongst other things such as an increased risk factor for diabetes, confusion and muscles aches. In addition to Crestor, other drugs cited included Lipitor, Pravastatin, Simvastatin, Lescol and Mevacor. The FDA decided not to completely pull the drugs from the market because the potential side effects were found to weigh far less than the benefits these cholesterol-lowing drugs have.
The basis for this is a study of Crestor (rosuvastatin) refereed to as “JUPITER” in which a little under 18,000 patients were studied. Crestor was found to reduce the risk of heart attacks, strokes, clogged arteries and a myriad of other major cardiovascular events by 44%. Thus for those taking Crestor already, it is imperative to continue taking it as prescribed by your doctor. If you take any of these aforementioned statin drugs, you should be concerned that you may be experiencing side effects and not even know it. The actual risk of suffering any one of these effects is tremendously small, but it is still present. As far as the actual numbers go, that same study found that 18 subjects in the study experienced a confused state versus the 4 taking the placebo.
The only problem is that it was that two of the 18 taking Crestor weren't actually taking it at the time they experienced cognitive problems. Therefore the actual percentage of people who experienced issues while taking Crestor was less than 18 out of 8,901 or 0.16% of the total patients in the study had a side effect.
The actual reported rate of mental or cognitive issues in Crestor patients was somewhere around 7%. That means that only 1 in 43 patients taking Crestor actually had memory issues as a side effect of the drug. In other words, the chances that you are suffering from memory loss while on Crestor is very small.
If you suspect that you are suffering from memory loss, the first thing you should do is talk to your doctor. You may be able to switch to another statin drug that doesn't affect you in the same way or another drug completely. Remember that if you are taking a medicine to control your cholesterol that you should never just stop taking it. If you can narrow down Crestor as the source of your memory issues, simply halting your dosage of the drug for a few weeks should be enough to clear up and reverse any side effects.